First off, for those that don't know, Lupron is a hormone therapy drug that is used to treat men with prostate cancer and women with severe endometriosis. The drug is known to have some pretty awful side effects, and it's said that many stop mid-therapy because the side effects are worse than what it's treating. I can somewhat attest to that--while the pains it causes are not worse than my pre-surgery inflammation, the cramping it has caused is as bad as my immediate post-surgery ones. It puts women into a temporary, artificial and messed-up menopause, causes back pain, forgetfulness, moodiness, depression, cramping, severe nausea, and many many more fun, fun side effects.
However, depleting my body of estrogen (which my body makes WAY too much of--I think that is linked to why I bruise from being poked) is the only way to kill this awful awful endomestriosis that has burrowed into my tissues. The cells are so dispersed and numerous that the doctor could only lesion the large implants--the rest was untouchable, without removing my organs. The doctor gave me two options: try and get pregnant (who knows if that's even possible now, let alone feasible) or go on Lupron.
I got my second injection yesterday. Those syringe and needles are about the size of my forearm--not only are they huge, but do you know where they go? On my BUM! It's a stinging solution and it's hard to keep still when they inject it. The only more painful shot I have gotten was an antibiotic I had shot in my bum for pneumonia, and it wasn't much more painful. This one has made it hard to sit down last night, and I'm still sore today! Ouch!
The more troublesome problem though, besides the pain, cramping, dizziness, etc. etc., is the nausea. Because of nausea, I have lost almost 10 pounds in 4 1/2 weeks. When I had my urine tested yesterday, the doc informed me that my body is quite literally starving, and I need to find a way to choke down my food. Easier said than done. I really do hate eating lately. Over half the time I eat, I feel sick afterwards. Not to mention the Lupron might be agitating my colitis. With stuff running through or racing back up, how am I supposed to gain weight? When the medical staff told me to drink shakes with protein powder, I felt like shouting back, "No, YOU DRINK THE POWDER!!" ha.
However... for those considering Lupron as a treatment option, who actually need it, I can say it's worth it. No matter how miserable I may feel right now, I can't believe I may actually be in a state, in several months, where I don't feel the endometriosis inside of me. When you're sick and in pain for a long long time, you grow accustomed to it. Not in a way where you don't feel it, but you train yourself to ignore it. But it still hurts, and it still affects you in many ways. This drug, even if it makes me feel truly horrible, even if I'm running risks of breast cancer down the road, will actually make it possible for me to get out of bed every day, and not be in too much pain to move.
My only other option was having a hysterectomy. At 22. Not ideal, especially because I can't admit defeat in having kids someday until I actually try.
Lupron is great because it allows you to actually wage war on the disease inside you. It's not something you passively take--you suffer for it, and you won't like it. But because of that suffering, it actually kind of makes me feel like I'm aggressively defying my organ's war on me, I'm done taking the crap my body has made me suffer and I'm taking this endometriosis down. Forgive my language, but I'm ready to kick this diseases ass, even if it means I will feel like I'm going crazy and have the stomach flu every day. Even if it makes the endometriosis pains worse the first several weeks, even if it makes me unable to get out of bed till noon some days, I'm taking it down!
Lupron takes at least seven months, and (following up with birth control) it can keep the disease at bay for at least 5 years. Seven months of this, I can handle. The rest of my life with endometriosis pains, scars, and adhesions? No thanks.
Update, 2012: It would have been worth it. Had it worked. I wanted so badly to believe it had and my positive attitude created a placebo effect. But I was wrong. And I wish I had never taken it. I have unforeseen consequences to pay.